Coping with Addiction & Recovery During the Holidays
Our daughter’s addiction, and newly found recovery, added to the family tension during the holidays. Here’s how we learned to cope.
We work with a special group of moms and dads – Parent Coaches – who, just like you, have been affected by a child’s substance use. They are volunteers who receive special training from the Partnership and our clinical partner in order to help other families through similar struggles. In these blog posts, they answer parents’ most frequent questions.
Narcan (naloxone) is a FDA approved prescription medicine that can block the effects of opioids and reverses an overdose. When a person is overdosing on an opioid (heroin, fentanyl and other fentanyl analogs and prescription pain pills like morphine, codeine, oxycodone, methadone and Vicodin) breathing can slow down or stop and it can be very hard to wake or revive them.
Narcan cannot get a person high. If it’s given to a person who has not taken opioids, it will not have any effect on them, since there is no opioid overdose to reverse. Narcan is becoming more widely available. It is being carried by first responders in some states. Some states are making nasal Narcan available to more of the public, including parents, for low or no cost.
If your loved one is struggling with opioids, please research availability in your area. Don’t let stigma stop you from trying to save a life.
If you believe you’re witnessing an overdose always call 911 immediately, even if you have Narcan available to administer. If you are unwilling to say the person is using drugs, tell the person on the phone that the person is not breathing. This may increase the response time from first responders. Stay with that person until help arrives.